Skip to content

Drug interactions

Green tea + Theophylline

Severity: Minor

Green tea and Theophylline: minor interaction.

Last updated

For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.

Summary

Green tea contains caffeine, a methylxanthine that adds to the stimulant and cardiac effects of theophylline. Large intake may cause tremor, insomnia, palpitations and nervousness, and caffeine can reduce theophylline clearance.

What this interaction means in plain words

Green tea and Theophylline have a small, usually unimportant interaction. Most people can take both; the pharmacist may still mention it so that any unexpected effect is recognised.

Green tea belongs to Gastrointestinal Tract; Theophylline belongs to Respiratory.

Evidence level: Moderate

Why it happens

Additive methylxanthine pharmacodynamics, with caffeine competing for CYP1A2 metabolism.

What to do

Advise patients to keep green tea and other caffeine intake modest and consistent. Monitor for stimulant adverse effects or check theophylline levels if intake changes markedly.

What to ask your pharmacist

  • Is there anything I should notice while taking both?
  • Do I need to tell my doctor at the next visit?

Bring a full list of your medicines, including over-the-counter products, supplements and herbal remedies, to every pharmacy visit.

Pro+ members

Unlock the full page

Create an account and start a Pro+ trial to unlock the full management advice for Green tea and Theophylline, the additional notes, the evidence detail and the whole-prescription interaction checker.

  • Full clinical management advice
  • Additional notes
  • Evidence detail
  • Interaction checker for a whole prescription

Try Pro+ free for 7 days on the web. No card needed.

Frequently asked questions

Can I take Green tea with Theophylline?

MediHelp rates the interaction as minor. Green tea and Theophylline have a small, usually unimportant interaction. Most people can take both; the pharmacist may still mention it so that any unexpected effect is recognised. Green tea contains caffeine, a methylxanthine that adds to the stimulant and cardiac effects of theophylline. Large intake may cause tremor, insomnia, palpitations and nervousness, and caffeine can reduce theophylline clearance.

How serious is the interaction between Green tea and Theophylline?

MediHelp rates it minor, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Advise patients to keep green tea and other caffeine intake modest and consistent. Monitor for stimulant adverse effects or check theophylline levels if intake changes markedly.

What other medicines interact with Theophylline?

MediHelp also lists interactions of Theophylline with, for example, Riociguat, Adenosine, Apalutamide. The full list is on the Theophylline page.

Full monographs, dosing and an interaction checker in the MediHelp app

Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.

Browse A–Z · Drug interactions

Get the app Sign in